Since 1960, when the use of contraceptive pills was first allowed, tens of millions of people have begun to use them on a somewhat frequent basis, to prevent unwanted pregnancies and to regulate their menstrual cycle. There are numerous women who have been taking contraceptive pills for decades, and yet scientists do not seem to know a lot about how they can affect our brain. What we know for sure, however, is how oral contraceptives can affect our physical health. Thus, it seems that the most common side effects that oral contraceptives have include headaches, dizziness, nausea, decreased libido and breast tenderness.
Many of these symptoms are most usually temporary, and tend to disappear once you stop taking the pills. It goes without saying that if you begin to experience any of these symptoms, you should consider to immediately stop taking oral contraceptives. However, visiting a doctor would be the best option, because it’s always better to be safe than sorry. Don’t forget to mention to him about any medications you were on, and what symptoms you’ve noticed.
Hormonal contraceptives can (rarely) cause serious side effects such as blood clots, heart attacks or even cardiovascular attacks. This is the main reason why oral contraceptives are not recommended for people suffering from heart disease. There are many contraceptive methods available other than pills, and contrary to popular belief, the hormonal contraceptives do not contain “real” hormones, but chemicals that mimic progesterone and estrogen hormones. These so-called hormones are packed with real hormone similarities, but since they are not the same thing, they can have very different effects. It is important to know that replacing the essential hormones with synthetic versions of them can negatively affect the way the brain works.
Estrogen is the hormone involved in maintaining the circadian rhythm. Researchers show that when the estrogen undergoes changes, many of the body’s functions, including sleep, hormone elimination, eating habits, digestion and body temperature can be affected. This increases the risks of developing conditions such as depression and anxiety. Moreover, the presence of contraceptive pills in the body can change the number of bacteria in the stomach, which will also have an effect on the brain. However, we do not know yet whether these changes are positive or negative, because an exact number of people who take oral contraceptives and are experiencing depression and / or anxiety is now known. A study has concluded that over 9% of women using hormonal pills have suffered mood swings.
Over the time, a number of researches have tried to study these phenomena, and some of them suggest that the mood disorders experienced by those people may be connected with family history, genetics and other types of medications. So far, the data we have is not conclusive. There are many women that claim to have successfully used oral contraceptives to eliminate mood disorders, such as the premenstrual syndrome.
It’s important to keep all those things in mind, and most importantly to not overuse oral contraceptives. If you’re experiencing any negative symptoms, always seek medical attention.